I was recently, after many, many years of being told I was just depressed, with Schizoaffective Disorder, I had never heard of this disease before, but the way it was explained to me, was that it is BiPolar 1 with a shot of Schizophrenia, this diagnosis hit right on.
My GP and I have been working on various medications for this as well as my depression and some other physical issues I am having.
I was taking 600mg of Quetiapine, along with 30mg of Cipralex daily for depression. The Quetiapine was working, but I gained 40 lbs in just a couple of months, which threw me into more intense depression and poorer self esteem.
I read an article in BP Magazine about Zeldox, which had not yet been approved in Canada, but was in the US under Geldeon, and guaranteed the same results with less weight gain, so after some urging to my doctor, and her investigating it further, I started taking it, it had just been approved in Canada.
I now only take 80mg of Zeldox (max. recommended) and am still taking the same amount of Cipralex. I had to be weaned off the Quetiapine, and I am still going through some of the side effects of changing meds. the most being difficulty sleeping, which is frustrating, but I can assure anyone who is considering changing over, that yes, in my case I lost 4lbs in one week. It has now been almost 4 wks and I am returning to the size I was.
My husband has noticed that I am more hyper than when on the Quentiapine, but I chalk that down to the left over Quentiapine still leaving my body.
I just want people to consider this change if you are having weight gain problems, and also, read about Schizoaffective Disorder, it may be something that relates to you better, but I found many Dr.'s are not terribly familiar with it - your health is up to you. Check it out and talk to your Dr. about it.
That's an excellent poll and idea to let people know I might not fit into that. The reason that I don't is because that I am under (standard psychiatric) clinical study for a new generation of antipsychotics in Phase II FDA study, the glutamate antagonists ( technically NMDA receptor modulates) that won't cause diabetes or tardive dyskinesia or temporary movement disorders or weight gain and promote a fuller recovery. You are correct that Geodon and Abilify are the antipsychotics that are the least likely to cause weight gain and diabetes but it still can happen but in the coming years there will be a whole new generation of antipsychotics that will not have these side effects and its essential for people to be aware of them as well.
And I will add that schizoaffective disorder is schizophrenia with a mood disorder which in my case is bipolar. In schizoaffective disorder a person experiences psychosis all the time whereas in bipolar with psychotic features it is only during moodswings. You could ask your psychiatrist more about it and we have some websites linked up for information. One that's not linked up that you could find some clinically accurate information on in addition to Medhelp is Schizophrenia.com
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.